ADVERTISEMENT
search.svg

Student Pharmacist Magazine

Student Pharmacist is written by student pharmacists for student pharmacists, and provides the latest on career preparation, leadership, legislative activities and advocacy efforts, patient care projects, APhA-ASP chapter innovations, life on rotation, tips from New Practitioners, and more.

EVALI: The risks of e-cigarette use
Kranthi Chinthamalla
/ Categories: Student Magazine

EVALI: The risks of e-cigarette use

E-cigarettes, or vapes, were first invented in 2003 and have increased in popularity as an alternative to smoking. E-cigarettes function by heating an oil made of nicotine, flavorings, and other chemicals to create an aerosol that users inhale. They contain fewer chemicals than traditional cigarettes and have been marketed as less harmful. As e-cigarette use has become more prevalent, however, risks have been identified. The most concerning is e-cigarette or vaping product use–associated lung injury, known as EVALI.

Substances contributing to lung injuries

EVALI was first identified in 2019. From April 2019 to January 2020, there were 2,711 confirmed cases and 60 deaths resulting from EVALI, according to a study published in the September 2019 issue of the New England Journal of Medicine. Although CDC has not updated information on EVALI epidemiology since January of 2020, studies have investigated the reports of lung injury associated with e-cigarette use. Potential causative substances contributing to the lung injuries have not yet been defined; however, some consistent evidence has arisen tying ingredients found in e-cigarettes with EVALI. 

The e-cigarette industry is not required by regulatory agencies to report all ingredients, leading to misinformation about the ingredients and toxins found in these products. 

A study published in the December 2019 issue of the New England Journal of Medicine identified vitamin E acetate in bronchoalveolar-lavage (BAL) fluid from 94% of patients with EVALI. These patients either had detectable tetrahydrocannabinol (THC) or its metabolites in BAL fluid or reported vaping THC products within 90 days before the onset of illness. The study also detected nicotine and its metabolites in 64% of patients with EVALI. After this study, THC-containing e-cigarette products seized by law enforcement were analyzed, and vitamin E was found in all 20 of 20 samples.

Although vitamin E acetate may represent a common exposure culprit, the toxicology of EVALI may be more complicated. Other studies have shown that the severe inflammatory response and edema associated with EVALI may be a result of the byproducts of vitamin E after it is burned in the e-cigarette. 

Discussing risks with patients

As student pharmacists, we should be prepared to discuss the risks of e-cigarette use with our patients. CDC recommendations on e-cigarette use state that users should avoid THC-containing products because vitamin E acetate is used as a thickening agent most often in these products. Because the nicotine in e-cigarettes has the same effect on the body as the nicotine in traditional cigarettes, e-cigarette use can lead to addiction as well as to heart problems such as high blood pressure, adrenaline spikes, increased heart rate, and increased likelihood of having a heart attack. 

In light of the associated risks, CDC and FDA also advise that e-cigarettes not be used for smoking cessation and that patients stick with FDA-approved smoking cessation options.

Anna Green is a final-year PharmD candidate at the Mercer University College of Pharmacy and the 2020–21 APhA–ASP Policy Standing Committee Chair.

Previous Article Providing health care and compassion to the underserved
Next Article 2021–22 APhA–ASP Standing Committees
Print
257 Rate this article:
No rating
Please login or register to post comments.